Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
135 Doctors are Online

Muscle twitches, itching skin. Taking azathioprine. History of chron's disease and IGA nephropathy. Causes for symptoms?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 1968
Answered : 298 Questions
Hi, I am a 30 year old male 5'10" and 16stone (101kg) with crohn's disease and IGA Nephropathy, I had a bowel resection in 2009 to removed the end of my small intestine, and currently taking Azathioprine 150mg per day and B12 injections every 3 months, the IGA Nephropathy is current stable and not causing any problems.

Recently I have started having muscle twitches all over my body in random places from my face to my toes for about two weeks, also very sensitive burning skin feelings in various places on my body, this started on my arms, hands , stomach area, chest, upper legs for about a two months and has come and gone in different patches of skin, also I have been getting numb dead legs and arms for a few months, and also lightheaded on and off for about a year, I am worring could this be some kind of neurological problem? I do worry about my health a lot and wonder how I will be later on in life. I also take multivitamins and magnesium tablets, I also eat well and healthy. I am extremely worried about the muscle twitching, and sensitive skin feelings any advice would be greatly appreciated
(I did not know which option to choose regarding what my query is related to so I had to choose general health, but I think it would neurology)
Posted Wed, 11 Apr 2012 in General Health
Answered by Dr. Andrew Rynne MD 2 hours later
Hi there. Thank you for posting your question here . You have a lot of complex health issues. I can understand why you might be worried.

As I say, this is indeed difficult for you and complex. Some of your symptoms may be due to side effects from Azathioprine even if these are not widely reported in the literature. In particular, your symptoms relating to your skin, may be drug induced.

One way to help sort this out would be to discontinue Azathioprine and replace it with steroids. But only the specialist looking after you would be in a position to judge if this course of action was wise.

As to your muscular tics occurring in paroxysms in various places around your body, these may be stress or anxiety induced. They may also represent a magnesium deficiency not withstanding your supplementing on this trace element.

The problem is, with a lot of small bowel missing, you can not absorb some supplements taken orally. You would need to take them by some other rout. Have blood magnesium levels done to sort this out.

One thing that I would be fairly sure of is though that these tics do not represent any neurological disorder. I really think that you should relax on that score.

I hope you found, some of this at least, useful. Please accept my answer. If you need more help then please revert and good health.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor